Alert archive / Oregon / Wind Advisories in 2013

Wind Advisory 10, NWS Medford, OR

May 21, 2013Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at May 21, 2013, 3:39 AM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at May 21, 2013, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 21, 2013, 3:39 AM PDT (10:39 UTC)
In effect from
May 21, 2013, 12:00 PM PDT
Expired
May 21, 2013, 8:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WWUS76 KMFR 211039
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
339 AM PDT TUE MAY 21 2013

...FREEZING TEMPERATURES POSSIBLE WEDNESDAY MORNING...

.AN UNSEASONABLY COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
INTO THE AREA ON TUESDAY. TUESDAY NIGHT THROUGH WEDNESDAY MORNING
ANY PARTIAL CLEARING WOULD ALLOW TEMPERATURES TO FALL TO OR BELOW
FREEZING IN AND NEAR THE SHASTA VALLEY.

CAZ085-ORZ030-031-211845-
/O.NEW.KMFR.WI.Y.0010.130521T1900Z-130522T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
339 AM PDT TUE MAY 21 2013

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUST TO 45 TO 55 MPH. 

* TIMING...THIS AFTERNOON INTO THIS EVENING. 

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE...KLAMATH...
   AND MODOC COUNTIES...AND THE AREA AROUND SUMMER LAKE.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ081-211845-
/O.CON.KMFR.FZ.A.0007.130522T0900Z-130522T1600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
339 AM PDT TUE MAY 21 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING. 

* TEMPERATURES...28 TO 32.

* TEMPERATURE INVERSION...THERE WILL BE LITTLE OR NO INVERSION.

* TIMING...LATE TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: YREKA...WEED.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

PETRUCELLI
3 follow-up statements
726 
WWUS76 KMFR 211628
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
928 AM PDT TUE MAY 21 2013

...FREEZING TEMPERATURES POSSIBLE WEDNESDAY MORNING...

.AN UNSEASONABLY COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
INTO THE AREA ON TUESDAY. TUESDAY NIGHT THROUGH WEDNESDAY MORNING
ANY PARTIAL CLEARING WOULD ALLOW TEMPERATURES TO FALL TO OR BELOW
FREEZING IN AND NEAR THE SHASTA VALLEY. BELOW FREEZING
TEMPERATURES ARE EXPECTED IN THE KLAMATH AND TULELAKE AREAS AS
WELL.

CAZ081-220030-
/O.UPG.KMFR.FZ.A.0007.130522T0900Z-130522T1600Z/
/O.NEW.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
928 AM PDT TUE MAY 21 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 


* TEMPERATURES...27 TO 32.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD AIR
  ALOFT WILL BE IN PLACE.

* TIMING...LATE TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: YREKA...WEED.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ084-ORZ029-220030-
/O.NEW.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
928 AM PDT TUE MAY 21 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY. 

* TEMPERATURES...26 TO 30.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD AIR
  ALOFT WILL BE IN PLACE.

* TIMING...LATE TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: ALTAMONT...KLAMATH FALLS...TULELAKE... 
  DORRIS. 

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ085-ORZ030-031-220030-
/O.CON.KMFR.WI.Y.0010.130521T1900Z-130522T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
928 AM PDT TUE MAY 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUST TO 40 TO 55 MPH.

* TIMING...THIS AFTERNOON INTO THIS EVENING.

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE...KLAMATH...
   AND MODOC COUNTIES...AND THE AREA AROUND SUMMER LAKE. 

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


CC
656 
WWUS76 KMFR 220027
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
527 PM PDT TUE MAY 21 2013

...FREEZING TEMPERATURES POSSIBLE WEDNESDAY MORNING...

.AN UNSEASONABLY COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
INTO THE AREA ON TUESDAY. TUESDAY NIGHT THROUGH WEDNESDAY MORNING
ANY PARTIAL CLEARING WOULD ALLOW TEMPERATURES TO FALL TO OR BELOW
FREEZING IN AND NEAR THE SHASTA VALLEY. BELOW FREEZING
TEMPERATURES ARE EXPECTED IN THE KLAMATH AND TULELAKE AREAS AS
WELL.

CAZ084-ORZ029-220600-
/O.CON.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
527 PM PDT TUE MAY 21 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY. 

* TEMPERATURES...26 TO 30.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD 
  AIR ALOFT WILL BE IN PLACE. 

* TIMING...LATE TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: ALTAMONT...KLAMATH FALLS...TULELAKE... 
  DORRIS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ081-220600-
/O.CON.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
527 PM PDT TUE MAY 21 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY. 

* TEMPERATURES...27 TO 32.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD 
  AIR ALOFT WILL BE IN PLACE. 

* TIMING...LATE TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: YREKA...WEED.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ085-ORZ030-031-220300-
/O.CON.KMFR.WI.Y.0010.000000T0000Z-130522T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
527 PM PDT TUE MAY 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...WEST 25 TO 35 MPH WITH GUST TO 40 TO 55 MPH.

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE...KLAMATH...AND
  MODOC COUNTIES...AND THE AREA AROUND SUMMER LAKE.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
813 
WWUS76 KMFR 220249
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
749 PM PDT TUE MAY 21 2013

...FREEZING TEMPERATURES EXPECTED TONIGHT AND WEDNESDAY MORNING... 

AN UNSEASONABLY COLD AIRMASS HAS MOVED OVER THE REGION. AS SKIES
CLEAR AND WINDS DECREASE TONIGHT...TEMPERATURES WILL FALL TO OR
BELOW FREEZING IN MANY LOCATIONS. SENSITIVE VEGETATION MAY BE
AFFECTED BY COLD TEMPERATURES.

CAZ085-ORZ030-031-220400-
/O.EXP.KMFR.WI.Y.0010.000000T0000Z-130522T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
749 PM PDT TUE MAY 21 2013

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE DECREASED BELOW ADVISORY LEVELS THIS EVENING AND THUS
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. TRAVELERS SHOULD
EXPECT BREEZY WEST WINDS TO CONTINUE OVERNIGHT IN USUALLY WINDIER
AREAS. 

$$

CAZ084-ORZ029-221600-
/O.CON.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
749 PM PDT TUE MAY 21 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY. 

* TEMPERATURES...26 TO 30.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD 
  AIR ALOFT WILL BE IN PLACE.

* LOCATIONS INCLUDE: ALTAMONT...KLAMATH FALLS...TULELAKE... 
  DORRIS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TONIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ081-221600-
/O.CON.KMFR.FZ.W.0018.130522T0900Z-130522T1600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
749 PM PDT TUE MAY 21 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
WEDNESDAY. 

* TEMPERATURES...27 TO 32.

* TEMPERATURE INVERSION...THERE WILL BE NO INVERSION AND COLD 
  AIR ALOFT WILL BE IN PLACE.

* LOCATIONS INCLUDE: YREKA...WEED.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED TONIGHT THROUGH WEDNESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WRIGHT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 21, 3:26 AM PDT, 13 minutes earlier.

Area forecast discussion, May 21, 3:26 AM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
326 AM PDT TUE MAY 21 2013

.DISCUSSION...TODAY WILL BE MUCH COOLER...WETTER AND WINDIER COMPARED
TO YESTERDAY. TEMPERATURES TODAY WILL BE BETWEEN 15-20 DEGREES
COOLER ON AVERAGE. CURRENT WATER VAPOR IMAGE SHOWS A STRONG UPPER
LOW CENTERED JUST SOUTH OF THE ALASKA PANHANDLE. AT THE SAME TIME AN
UPPER TROF NEAR 128W AND 44N IS STARTING TO BECOME NEGATIVELY TILTED
WHICH IS IS A GOOD INDICATOR OF A DEVELOPING AND STRENGTHENING
SYSTEM. THE MAIN CONCERNS FOR TODAY WILL BE THE FOLLOWING. GUSTY
WINDS...ESPECIALLY ALONG AND EAST OF THE CASCADES...MODERATE TO
HEAVY PRECIPITATION ALONG THE COAST AND COAST RANGE WITH THE
POTENTIAL FOR SMALL HAIL AND SNOW LEVELS RAPIDLY FALLING DURING THE
DAY WITH ACCUMULATING SNOW POSSIBLE BY EVENING UP TOWARDS DIAMOND
AND CRATER LAKE.

SHOWERS WILL START OT MOVE INTO THE COAST AND COAST RANGE EARLY THIS
MORNING...THEN PUSH INLAND DURING THE DAY. AT THIS TIME EXPECTING
MOST OF THE MODERATE TO HEAVY SHOWERS TO BE MAINLY CONFINED TO ALONG
AND WEST OF THE CASCADES AND IN OREGON. DON'T THINK MUCH WILL MAKE
IT INTO NORTHERN CAL...SO DECIDED TO ADJUST POPS AND QPF AMOUNTS
DOWN. COLD AIR MASS ALOFT WILL MOVE INTO THE NORTHWEST PART OF THE
AREA LATE THIS AFTERNOON WITH 500MB TEMPS BETWEEN -25 AND -30 C
MOVING OVERHEAD. COULD NOT RULE OUT ISOLATED THUNDERSTORMS IN
NORTHERN COOS AND DOUGLAS COUNTIES LATE THIS AFTERNOON INTO EARLY
EVENING.

WINDS ARE GOING TO BE ANOTHER CONCERN...ESPECIALLY ALONG AND EAST OF
THE CASCADES. MODELS SHOW 700MB WINDS BETWEEN 30-40 KTS AND 500MB
WINDS BETWEEN 50-60 KTS. I MENTION 500MB WINDS BECAUSE THERE IS THE
POTENTIAL SOME OF THE STRONGER WINDS ABOVE 700 MB COULD MIX DOWN
NEAR THE SURFACE WITH SOME LOCATIONS REACHING WIND ADVISORY
CRITERIA. THEREFORE HAVE DECIDED TO ISSUE A WIND ADVISORY. THERE IS
A CHANCE FOR GUSTY WINDS TO DEVELOP IN THE ROGUE VALLEY. FOR NOW
HAVE OPTED NOT TO ISSUE AN ADVISORY...BUT THE DAYSHIFT MAY NEED TO
REEVALUATE.

SNOW LEVELS START OUT BETWEEN 6500 AND 7500 FEET...BUT WILL QUICKLY
FALL TO AROUND 4000 FEET BY LATE AFTERNOON. THEREFORE ANYONE
TRAVELING TO OR FROM DIAMOND LAKE OR CRATER LAKE NEED TO BE ON THE
WATCH FOR RAPIDLY CHANGING CONDITIONS FROM MODERATE TO HEAVY RAIN TO
RAIN/WET SNOW MIX TO MODERATE TO HEAVY WET SNOW. GIVEN THE GROUND
AND ROAD TEMPERATURES ARE WARM...THE SNOW WILL MELT AT FIRST...BUT I
EXPECT IT TO ACCUMULATE EARLY THIS EVENING THROUGH TONIGHT. SNOW
LEVELS TONIGHT WILL LOWER TO AROUND 2800 FEET...BUT GIVEN THE
CONVECTIVE NATURE OF THE SHOWERS COULD TEMPORALLY DROP DOWN TO
AROUND 2000 FEET.

THE UPPER LOW WILL MOVE OVERHEAD WEDNESDAY AND REMAIN THERE THROUGH
THURSDAY WITH PLENTY OF COLD AIR ALOFT RESULTING IN INSTABILITY
SHOWERS WITH GUSTY WINDS.  SNOW LEVELS START OUT AROUND 2800 FEET
WEDNESDAY MORNING...THEN INCREASING TO 4000 FEET WEDNESDAY
AFTERNOON. MOST OF THE ACCUMULATING SNOW WEDNESDAY WILL BE IN THE
MORNING AND MOST LIKELY AROUND CRATER AND DIAMOND LAKE AREAS. THERE
IS A CHANCE FOR MINOR ACCUMULATIONS NEAR SISKIYOU SUMMIT AND LAKE OF
THE WOODS WEDNESDAY MORNING...THEN ROADS WILL BE WET FROM LATE
MORNING INTO THE AFTERNOON. THUNDERSTORM CHANCES ARE VERY LOW MAINLY
DUE TO LITTLE BREAKS IN THE CLOUD COVER RESULTING IN LESS
INSTABILITY.

THE UPPER LOW GRADUALLY WEAKENS FRIDAY THROUGH NEXT WEEKEND AND THE
AIR MASS IS NOT EXPECTED TO BE AS COLD. STILL THE CHANCE FOR SHOWERS
EXIST WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. -PETRUCELLI

&&

.AVIATION...

BASED ON THE 21/06Z TAF CYCLE.

CLOUDS WILL SPREAD INLAND ACROSS THE WEST SIDE THIS MORNING WITH A
MIX OF VFR AND MVFR ALONG WITH HIGHER TERRAIN OBSCURATIONS. MVFR
WILL BE MOST PREVALENT AT THE COAST AND INTO THE UMPQUA BASIN. RAIN
AT THE COAST WILL SPREAD TO THE CASCADES LATER THIS MORNING. VFR
OVER THE EAST SIDE WILL GIVE WAY TO SOME CLOUDS LATER THIS MORNING
INTO THE AFTERNOON ALONG WITH SOME SHOWERS, BUT CIGS SHOULD REMAIN
MOSTLY VFR. GUSTY WINDS WILL DEVELOP IN MANY AREAS THIS AFTERNOON
WITH GUSTS OF 25-30 KT AT KMFR AND 30-35 KT AT KLMT. FREEZING LEVELS
WILL DROP ABRUPTLY TODAY FROM NEAR 10000 FT MSL THIS MORNING TO
AROUND 3000 FT MSL BY WEDNESDAY MORNING. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     ORZ030-031.

CA...WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ085.
     FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM THIS MORNING TO 8 PM
     PDT THIS EVENING FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
     WEDNESDAY FOR PZZ350-356.
     GALE WARNING UNTIL NOON PDT TODAY FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 8 PM PDT WEDNESDAY FOR PZZ370-376.

In the hours before

Special weather statement, May 21, 3:36 AM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
336 AM PDT TUE MAY 21 2013

CAZ080>085-ORZ021>031-220015-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...TULELAKE...
DORRIS...ALTURAS...COOS BAY...NORTH BEND...REEDSPORT...BANDON...
PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH...
DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...MYRTLE CREEK...
CANYONVILLE...GLENDALE...GRANTS PASS...CAVE JUNCTION...
STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...
CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...
SISKIYOU SUMMIT...ALTAMONT...KLAMATH FALLS...BEATTY...BLY...
CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW
336 AM PDT TUE MAY 21 2013

...UNSEASONABLY COLD TEMPERATURES AND PASS LEVEL SNOW EXPECTED
THIS WEEK...

A POTENT COLD FRONT WILL SWEEP THROUGH SOUTHERN OREGON AND
NORTHERN CALIFORNIA TODAY...BRINGING AN UNSEASONABLY COLD AIR
MASS TO THE AREA. STRONG GUSTY WINDS AND WIDESPREAD PRECIPITATION
WILL ACCOMPANY THE FRONT AS IT PASSES THROUGH...AND TEMPERATURES
WILL FALL SHARPLY.

SNOW LEVELS ARE EXPECTED TO DROP TO AROUND 2800 FEET BY WEDNESDAY
MORNING...BRINGING IN 3 TO 6 INCHES OF SNOW OVER ALL CASCADE
PASSES AND 1 TO 3 INCHES OVER SISKIYOU SUMMIT. SNOW AMOUNTS OF 3
TO 6 INCHES ARE POSSIBLE ON THE HIGHER PORTIONS OF BEAR CAMP ROAD.
SNOW LEVELS MAY DROP BRIEFLY DOWN TO LOWER PASSES LIKE SEXTON
SUMMIT AS WELL. HOWEVER...WITH THE LONGER DAYS AND HIGHER SUN
ANGLES SOIL AND ROAD TEMPERATURES ARE QUITE WARM...AND IT WILL BE
DIFFICULT FOR SNOW TO ACCUMULATE.

COLD NIGHTTIME TEMPERATURES WILL BRING BELOW FREEZING TEMPERATURES
EAST OF THE CASCADES TONIGHT AND WEDNESDAY NIGHT. TEMPERATURES IN PLACES
EAST OF THE CASCADES MAY DROP INTO THE MID TO LOWER 20S...POSSIBLY
CAUSING UNPROTECTED EXPOSED PIPES TO BURST.

STAY TUNED TO YOUR LOCAL NATIONAL WEATHER SERVICE FORECASTS FOR
UPDATES AS THE SYSTEM PROGRESSES.

PETRUCELLI

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:52 PM PDTGale WarningMFR15 hr
May 21, 9:28 AM PDTFreeze WarningMFRKlamath24 hr

Nearby

Wind Advisories in Oregon, 2013Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.